Nebraska, 2010

Hail and Damaging Winds in Nebraska, June 10, 2010

June 10, 2010 · NWS LBF · 8 events in 7 counties and zones

A semi stationary front that lifted north during the day remained the focus for storm development on June 10th into the evening hours. Deep moisture was in place with increasing instability with the heating of the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A semi stationary front that lifted north during the day remained the focus for storm development on June 10th into the evening hours. Deep moisture was in place with increasing instability with the heating of the day. Severe thunderstorms developed that evolved into a line that pushed southeast through central Nebraska and extended through the southwest to produce damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 10, 2:56 PM CST, 6 hours 39 minutes earlier.

Area forecast discussion, Jun 10, 2:56 PM CST, 6 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
356 PM CDT THU JUN 10 2010

.SYNOPSIS...
UPPER TROUGH OVER IDAHO DIGGING SOUTH AS SEEN IN WV. WAVE MOVING
OUT OF SOUTH CENTRAL COLORADO ONTO THE NORTHEAST PLAINS OF
COLORADO AS SEEN IN WV. 994MB SURFACE LOW DEEPENING OVER SOUTHEAST COLORADO.

&&

.DISCUSSION...
MODELS DIFFERING ON NEAR TERM SOLUTIONS WITH NAM BLOWING THINGS UP
OVER SOUTHWEST NEBRASKA THIS EVENING AND GFS TAKING A MORE CAPPED
APPROACH TO SOUTHWEST NEBRASKA AND DEVELOPING QPF OVER NORTHERN
NEBRASKA. STRATUS HAS HELD HEATING BACK SIGNIFICANTLY TODAY THUS
LIMITING DESTABILIZATION. 18Z SOUNDING SHOWS A VERY STRONG CAP AT
750MB. HAVE USED A BLEND FOR THE FORECAST WITH AN HPC QPF
FORECAST. PWS ON THE SOUNDING HAD DROPPED CONSIDERABLY FROM THIS
MORNING NOW AT 1.15 INCHES. LLJ WILL DEVELOP THIS EVENING AND HELP
PROVIDE IMPETUS TO OVERCOME CAP. HAVE ISSUED A FLOOD WATCH FOR
NORTH CENTRAL NEBRASKA WHERE 2 TO 3 INCH RAINS OCCURRED LAST
NIGHT. FOR MORE ON HYDROLOGY SEE DISCUSSION BELOW. RAINS ENDING
TOMORROW MORNING OVER NORTH CENTRAL THEN REDEVELOPING LATE
AFTERNOON EVENING OVER THE NEBRASKA PANHANDLE SOUTHWEST NEBRASKA
AND AGAIN LIFTING NORTHEAST AS A STRONG UPPER WAVE EJECTS FROM THE
TROUGH. STILL ABUNDANT MOISTURE AVAILABLE WITH TD'S AROUND 60F.
THUNDERSTORMS POSSIBLE THROUGH TUESDAY UNTIL UPPER TROUGH TO THE
WEST FINALLY LIFTING ACROSS THE NORTHERN PLAINS AND GIVING THE
FORECAST AREA A MORE ZONAL FLOW. COOL THROUGH THE WEEKEND WITH
TEMPERATURES RISING AFTER TUESDAY WITH WEAK RIDGING INTO THE
NORTHERN PLAINS.

&&

.AVIATION...
VFR EARLY THIS EVENING WILL GIVE WAY TO SCATTERED TO NUMEROUS
THUNDERSTORMS ACROSS THE AREA. EXPECT THE THUNDERSTORMS TO MOVE
EAST/NORTHEAST ACROSS THE TERMINALS AFTER 11/00Z. THUNDERSTORMS WILL
LIKELY BRING IFR CONDITIONS AND POSSIBLY SOME LARGE HAIL. FOLLOWING
MAIN THUNDERSTORM COMPLEX...SOME LIGHT SHOWERS WILL REMAIN POSSIBLE
THROUGH THE REST OF THE NIGHT WITH SCT MVFR TO VFR CONDITIONS...DUE
TO CIGS...COMMON ACROSS THE REGION. BY TOMORROW MORNING...SHOWERS
WILL BE ENDING WITH AREAS OF THE NORTH BECOMING VFR. FURTHER
SOUTH...HOWEVER...AM EXPECTING MVFR STRATUS TO PERSIST INTO MIDDAY.

&&

.HYDROLOGY...
THE RIVER GAGE FOR THE NORTH PLATTE RIVER AT LISCO REMAINED STEADY
JUST ABOVE 3.0 FEET THIS MORNING. THIS IS EXPECTED TO RISE AS RECENT
RAINFALL AND UPSTREAM RESERVOIR RELEASES COMBINE WITH EXPECTED
PRECIP TONIGHT THROUGH TOMORROW NIGHT. THE RISE MAY REACH FLOOD
STAGE OVER THE WEEKEND...SO WILL CONTINUE THE FLOOD WARNING ISSUED
EARLIER. THE GAGE ON THE NORTH PLATTE RIVER AT LEWELLEN WAS
REPORTING 7.59 FEET THIS MORNING. THIS REMAINS ABOVE FLOOD
STAGE...7.5 FEET...AND IS EXPECTED TO REMAIN SLIGHTLY ABOVE FLOOD
STAGE INTO NEXT WEEK.

NUMEROUS REPORTS ACROSS AREAS OF NORTH CENTRAL NEBRASKA RECORDED
BETWEEN 1 AND 4 INCHES OF RAINFALL THIS MORNING. THIS AREA ALSO HAS
SEEN OTHER SIGNIFICANT RAINFALL EVENTS OVER THE PAST WEEK. DID HAVE
SOME REPORTS OF FLOODING...INCLUDING WATER OVER SEVERAL ROADWAYS.
WITH ANOTHER COMPLEX...POSSIBLY WITH VERY HEAVY RAIN...EXPECTED TO
TRACK OVER THIS REGION AGAIN TONIGHT...WILL HOIST A FLOOD WATCH
THROUGH THE EARLY MORNING HOURS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FROM 7 PM CDT THIS
EVENING THROUGH FRIDAY MORNING FOR NEZ005>010-026>029.

&&

SHORT TERM/EXTENDED...POWER
AVIATION...MASEK
Hazardous weather outlook, Jun 10, 2:49 PM CST, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
349 PM CDT THU JUN 10 2010

NEZ004>010-022>029-035>038-056>059-069>071-094-112100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
349 PM CDT THU JUN 10 2010 /249 PM MDT THU JUN 10 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A SIGNIFICANT SEVERE WEATHER OUTBREAK IS LIKELY THIS EVENING AND
OVERNIGHT. ACTIVITY WILL FOCUS ALONG A STATIONARY FRONT DRAPED
ACROSS SOUTHWESTERN AND NORTH CENTRAL NEBRASKA. THE THUNDERSTORMS
ARE EXPECTED TO DEVELOP OVER SOUTHWEST NEBRASKA AND NORTHEAST
COLORADO...THEN LIFT EAST NORTHEAST ACROSS THE OUTLOOK AREA.

THE MAIN THREAT OF SEVERE WEATHER WILL BE BEFORE MIDNIGHT...AND
BE LARGE HAIL AND DAMAGING WINDS...HOWEVER SURFACE WIND PROFILES
ARE SUFFICIENT FOR TORNADOES. THE GREATEST THREAT FOR TORNADOES
WILL BE ALONG AND SOUTH OF INTERSTATE 80.

IN ADDITION TO SEVERE THUNDERSTORMS...HEAVY RAINFALL WILL ALSO BE
POSSIBLE...ESPECIALLY OVERNIGHT. A COMPLEX OF THUNDERSTORMS ARE
EXPECTED TO DEVELOP AND MOVE ACROSS PORTIONS OF NORTH CENTRAL
NEBRASKA. RAINFALL OVER THE PAST SEVERAL DAYS HAS TOTALED FROM 2
TO 6 INCHES ACROSS THIS REGION...PRODUCING A VERY SATURATED SOIL
CONDITIONS. ANY SIGNIFICANT RAINFALL WILL LIKELY PRODUCE AREAS OF
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ANOTHER ROUND OF SEVERE WEATHER IS EXPECTED FRIDAY AS A STRONG
DISTURBANCE LIFTS NORTHEAST ACROSS THE REGION. LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN CONCERN...HOWEVER AN ISOLATED
TORNADO WILL ALSO POSSIBLE. THUNDERSTORMS WILL AGAIN BE HEAVY
RAIN PRODUCERS AND MAY LEAD TO FLOODING.

SATURDAY THROUGH WEDNESDAY WILL CONTINUE TO SEE THE POTENTIAL FOR
A DAILY OCCURRENCE FOR THUNDERSTORMS. HEAVY RAINFALL AND FLOODING
WILL BE THE MAIN CONCERN FOR THE WEEKEND AND EARLY NEXT
WEEK...HOWEVER ISOLATED SEVERE THUNDERSTORMS CAN NOT BE RULED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT ACROSS NEARLY ALL OF
WESTERN AND NORTH CENTRAL NEBRASKA.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

In the hours before

Local storm report, Jun 10, 5:08 PM CST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
608 PM CDT THU JUN 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 AM     TSTM WND GST     23 NE HYANNIS           42.24N 101.44W
06/10/2010  E70 MPH          CHERRY             NE   PUBLIC

            WINDS WERE ESTIMATED TO BE 60 TO 80 MPH. WIND DAMAGE ON A
            RANCH INCLUDED UPROOTING A 40 YEAR OLD APPROXIMATELY 50
            FOOT SPRUCE TREE...KNOCKED OUT A BARN DOOR ON STEEL
            TRACKS...AND THREW TWO FEED BUNKS OVER 400 FEET. TIME IS
            ESTIMATED BY PUBLIC.

&&

MASEK

The radar

The North Platte radar (KLNX), 54 km away, was scanning. The volume nearest the first event began at 03:32 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, McPherson

When
June 10, 9:35 PM CST
Where
McPherson County, 1.7 mi ENE of Tryon
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
41.560, -100.940

Thunderstorm Wind, Logan

When
June 10, 9:55 PM CST
Where
Logan County, 0.52 mi E of Stapleton
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.480, -100.510

Strong Thunderstorm Winds were estimated by the Stapleton Fire Department at 60 mph.

Thunderstorm Wind, Blaine

When
June 10, 10:00 PM CST
Where
Blaine County, 0.69 mi N of Brewster
Measured
60 kt (69 mph) estimated gust
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
41.940, -99.870

The Brewster Sheriff reported roofs blown off out buildings and 6 to 8 inch diameter tree limbs and tops broken out of trees.

Thunderstorm Wind, Keith

When
June 10, 9:30 PM MST
Where
Keith County, 3.71 mi E of Roscoe
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.120, -101.510

An empty train container on a parked double decker container train, was blown off the parked train into passing train. This caused extensive damage to the side of several rail cars.

Thunderstorm Wind, Loup

When
June 10, 10:30 PM CST
Where
Loup County, 4.63 mi SSE of Almeria
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
41.770, -99.480

Severe Thunderstorm Winds snapped large tree limbs out of trees, many tree limbs were six inches in diameter.

Thunderstorm Wind, Lincoln

When
June 10, 10:45 PM CST
Where
Lincoln County, 6.96 mi NNE of Hershey
Measured
58 kt (67 mph) estimated gust
Reported by
Public
Coordinates
41.260, -100.940

Severe Thunderstorm Winds downed and damaged trees northeast of Hershey.

Thunderstorm Wind, Holt

When
June 10, 11:20 PM CST
Where
Holt County, Atkinson
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.530, -98.970

The emergency manager reported 24 to 36 inch diameter trees were uprooted and chimneys blown from roofs by Severe Thunderstorm Winds.

Thunderstorm Wind, Holt

When
June 10, 11:23 PM CST
Where
Holt County, 0.51 mi W of Atkinson
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.530, -98.980

Law enforcement reported a tree down from Thunderstorm Winds estimated at 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227760, 227772, 227766, 227767, 227768, 227770, 227778, 227775.